California, 2017

Debris Flow in California, May 19 to 21, 2017

May 19 to 21, 2017 · NWS MTR · 1 event in 1 county or zone

Continued issues arise from heavy rains and winds of winter storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

Continued issues arise from heavy rains and winds of winter storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at May 18, 9:06 PM PST, 2 hours 54 minutes earlier.

Area forecast discussion, May 18, 9:06 PM PST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1006 PM PDT Thu May 18 2017

.SYNOPSIS...A warming trend will continue through Friday and into
the weekend as high pressure builds off the west coast. Cooler
temperatures returning by the early and middle part of next week.

&&

.DISCUSSION...as of 8:30 PM PDT Thursday...Quiet weather today as
upper level high off the west coast is bringing a dry northerly
flow to the area. Temperatures warmed up 5 to 10 degrees today on
top of the 5 to 10 degree warming yesterday. A wildfire in western
Fresno County was picked up very well by the experimental GOES-16
imagery. Smoke was drifting from the fire into southeastern
Monterey County so the weather grid was updated for tonight.

Aside from patchy low clouds along the coast and coastal hills
skies will be clear through Friday. Another 3 to 5 degrees of
warming is expected Friday as the upper high moves closer to the
west coast. Saturday will also be slightly warmer inland with
highs reaching the mid 90s in the warmest locations. Low clouds
may increase Friday and Saturday nights as a shortwave trough
diving from the Pacific Northwest into the Great Basin weakens the
northerly flow.

Temperatures will level off on Sunday then start to cool off
early next week as a weak upper level low develops off the
southern California coast. Models indicate this low will slowly
work its way into central or southern California the middle of
next week. Although this low has little moisture associated with
it...will have to watch for possible convection due to increased
instability. The marine layer will also deepen leading to more
coastal low clouds with local drizzle.

&&

.AVIATION...As of 10:06 PM PDT Thursday...For 06z Tafs. Mostly
clear skies overnight with vfr conditions. Light winds overnight.
Expect vfr with clear skies to start the day Friday.

Vicinity of KSFO...VFR. Clear skies with light west winds.

SFO Bridge Approach...similar to KSFO.

Monterey Bay Terminals...VFR overnight. Some patchy cigs possible
around sunrise near kmry otherwise mostly clear and vfr through
Friday.

&&

.MARINE...as of 9:00 PM PDT Thursday...Building high pressure
towards the coast is resulting in decreasing but still moderate
northerly winds overnight. winds decrease friday and through the
weekend. wind generated steep fresh swell will create some locally
hazardous conditions.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tngt...SCA...Mry Bay until 3 AM
             SCA...Pt Reyes to Pigeon Pt 0-10 nm until 3 AM
             SCA...Pigeon Pt to Pt Pinos 0-10 nm until 3 AM
             SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm until 3 AM
             SCA...Pt Arena to Pigeon Pt 10-60 nm
             SCA...Pt Arena to Pt Reyes 0-10 nm
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm

&&

PUBLIC FORECAST: W Pi
AVIATION: RWW
MARINE: RWW

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, twitter, and youtube at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea
Hazardous weather outlook, May 18, 6:25 AM PST, 17 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service SAN FRANCISCO CA
725 AM PDT Thu May 18 2017

CAZ006-505>513-516>518-528>530-191430-
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
North Bay Interior Valleys-North Bay Mountains-
San Francisco Bay Shoreline-San Francisco Peninsula Coast-
East Bay Interior Valleys-East Bay Hills and the Diablo Range-
Santa Cruz Mountains-Santa Clara Valley Including San Jose-
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Northern Salinas Valley/Hollister Valley and Carmel Valley-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
725 AM PDT Thu May 18 2017

This hazardous weather outlook is for the San Francisco Bay Area.

.DAY ONE...Today and Tonight

Outside of some coastal fog this morning, mostly sunny conditions
can be expected today with warmer temperatures.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Much warmer conditions are forecast today with many spots away
from the coast likely to to be in the 80s and lower 90s. Near the
water highs in the 60s and 70s are likely. Temperatures will
begin to cool again starting Monday or Tuesday. Potential heat
risks will be moderate over eastern sections of Alameda and Contra
Costa County over the weekend.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Monterey

When
May 19, 12:00 AM PST to May 21, 12:00 AM PST
Where
Monterey County, 1.17 mi ESE of Gorda to 1.22 mi ESE of Gorda
Cause
Heavy Rain
Property damage
$10 million
Reported by
Newspaper
Coordinates
35.863, -121.431

Heavy winter rain caused a deep rooted debris flow to occur that covered highway 1. This slide has no estimated time for removal and has damage estimates well in to the millions.|http://www.mercurynews.com/2017/05/31/big-sur-coast-has-grown-13-acres-from-new-landslide/. https://www.usnews.com/news/us/articles/2017-05-23/massive-slide-covers-stretch-of-iconic-california-highway.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2017Every state in 2017This day in weather historyWarnings in California, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700789.